A 38-year-old HIV-infected African-Brazilian woman on virologic treatment failure presented with a 5-day history of fever, malaise, and a cutaneous eruption that started on the face. She appeared ill and icteric (Figures A/C), which she attributed to Zika virus infection. Five weeks previously, a novel genotype-guided antiretroviral combination (raltegravir and ritonavir-boosted darunavir) was initiated. Previous episodes of cryptococcosis left visual and auditory deficits. She had experienced multiple antiretroviral agents, and her CD4 count was 521/mm3.
The rash was characteristic of drug-induced hypersensitivity syndrome (DIHS): facial edema, mainly periorbital, with follicular accentuation (Figures A/F). Caudal progression (Figure B ), scaling (Figure G-H), cheilitis (Figure E), and Terry’s nails (Figure I) followed. An ocular secretion gave the face a yellowish-crusted appearance (Figure J). There was leukocytosis without eosinophilia, elevated liver transaminases, and conjugated hyperbilirubinemia. She died of respiratory failure in the intensive care unit 9 days later.
Also known as a drug reaction with eosinophilia and systemic symptoms (DRESS), DIHS is a severe, idiosyncratic, multiorgan disorder that arises weeks after initiation of a drug. Eosinophilia is absent in approximately 40% of cases. Aromatic anticonvulsants are prominent culprits. Diverse antiretroviral and other antimicrobial agents may induce DIHS/DRESS1,2. Raltegravir, the first HIV integrase inhibitor, is considered to have few adverse effects. Five previous cases of raltegravir-associated DIHS/DRESS were reported3. Notably, 5 out of 6 and 5 out of 5 cases occurred in women and patients of African ancestry, respectively (ethnicity unknown in one). The most important treatment intervention is early withdrawal of the offending drug.